Chief Health Officer, Dr Kerry Chant said MDMA, also known as ecstasy, has been implicated in several recent festival deaths but all party drugs carry a risk of harm.
“We saw 115 people in our Emergency Departments with MDMA poisoning in first week of the New Year, so we cannot urge people enough to be careful,” Dr Chant said.
“While MDMA alone can be a killer, mixing MDMA with alcohol and other drugs can increase the risk of harm. Add to that warmer temperatures and you have even more issues.
“The combination of hot days plus people taking multiple or high-doses of MDMA can lead to severe poisoning and even death – sometimes even one dose can be fatal.
“MDMA effects everyone differently but its lethal toxicity is well known so be aware of poisoning symptoms – a fast heartbeat, high body temperature, confusion and vomiting.
Dr Chant said due to the nature of how these pills are illegally manufactured, there is no guarantee they are safe to consume or what levels of MDMA are in an individual tablet.
With more summer festivals on the calendar this weekend and high temperatures predicted, Dr Chant said simple precautions can help protect you and your mates.
“Keeping hydrated, keeping cool, taking time-out from the dance floor and using chill-out spaces, are simple steps to prevent your body from overheating” Dr.Chant said.
“Look out for your mates. Don’t be afraid to ask for help. If you or a friend are experiencing trouble at a festival seek immediate medical attention from the staff onsite, or call 000 if you have left the festival.”
More facts about MDMA can be found:
/Public Release. View in full here